What is special about this signal?
Hormonal contraceptives are widely used by women around the world, and most women who take these drugs are healthy, so their acceptance of adverse effects will be low. Panic attacks can seriously reduce a person’s quality of life, but if we know what’s causing them, we can prevent them.
How did you identify the signal?
It emerged during a signal detection workshop that UMC held with the Netherlands Pharmacovigilance Centre Lareb in 2016, where we focused on patient reports in VigiBase. The reports, submitted mainly by patients, with a few from healthcare professionals, described the occurrence of panic attacks and panic reactions after taking the commonly used oral contraceptive desogestrel (sold under several trade names, such as Cerazette). The case narratives, and the patient stories they contained, were essential for us to understand how the adverse reactions impacted on patients’ lives – we even decided to include quotes from patients in our publication, to illustrate their importance.
What are you hoping to achieve with this publication?
We hope to spread the information to a wider audience – that’s why we decided to publish it as an open-access article in an online journal. Most medicines safety issues identified by UMC are communicated through the SIGNAL document, which is restricted to members of the WHO Programme for International Drug Monitoring, and through the publicly available WHO Pharmaceuticals Newsletter. Occasionally, some signals are disseminated further. It is our hope that women on desogestrel, searching for more information on this contraceptive and panic attacks on the Internet, find our publication.